A case of hepatocellular carcinoma with skin injury of the upper abdominal wall after transcatheter arterial chemoembolization: A case report

Hiromitsu Kanzaki, Kazuhiro Nouso, Koji Miyahara, Naoko Kajikawa, Sayo Kobayashi, Ichiro Sakakihara, Shota Iwadow, Shuji Uematsu, Ryoichi Okamoto, Kunihiro Shiraga, Motowo Mizuno, Yasuyuki Araki

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Introduction: Transcatheter arterial chemoembolization has been widely used to treat advanced hepatocellular carcinoma that cannot be treated by local ablation therapies or surgical resection. The effectiveness of transcatheter arterial chemoembolization in prolonging survival has been well established, and approximately one third of newly discovered hepatocellular carcinoma patients were repeatedly treated by transcatheter arterial chemoembolization in Japan. Various kinds of complications have been reported, and many of which are general complications such as hepatic coma, jaundice, fever-up, ascites, and bile duct injury. The hepatic falciform artery is found frequently during postmortem anatomic dissection and the incidence of hepatic falciform artery is reported to be over 60%. Hepatic falciform artery is known to be the responsible artery for supraumbilical skin rash development after arterial chemo infusion therapy; however, skin complications after transcatheter arterial chemoembolization are rare. Case presentation: A 70-year-old female with chronic hepatitis C infection was diagnosed as having hepatocellular carcinoma (S4, 20 mm in diameter). Transcatheter arterial chemoembolization was performed via the left hepatic artery, which was a feeding artery of the hepatocellular carcinoma. Two days after that, supraumbilical skin rash with local tenderness and redness appeared. Retrospective analysis revealed that occlusion of the hepatic falciform artery branching from the left hepatic artery with micromaterials caused the skin lesion. Conclusion: We should keep in mind that anticancer drugs or embolic materials can flow into the HFA and may cause abdominal wall injury after transcatheter arterial chemoembolization.

Original languageEnglish
Article number7197
JournalCases Journal
Volume2
Issue number9
DOIs
Publication statusPublished - Sep 1 2009
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'A case of hepatocellular carcinoma with skin injury of the upper abdominal wall after transcatheter arterial chemoembolization: A case report'. Together they form a unique fingerprint.

  • Cite this

    Kanzaki, H., Nouso, K., Miyahara, K., Kajikawa, N., Kobayashi, S., Sakakihara, I., Iwadow, S., Uematsu, S., Okamoto, R., Shiraga, K., Mizuno, M., & Araki, Y. (2009). A case of hepatocellular carcinoma with skin injury of the upper abdominal wall after transcatheter arterial chemoembolization: A case report. Cases Journal, 2(9), [7197]. https://doi.org/10.4076/1757-1626-2-7197